Endocrine Abstracts (2019) 65 P53 | DOI: 10.1530/endoabs.65.P53

Adrenal suppression following Herbal remedy for Nasal Polyps....not to be sniffed at

Samina Kauser, Lisa Shepherd, Shujah Dar, Alex Lawson & Jayadave Shakher


University Hospitals Birmingham NHS Foundation Trust, Birmingham, UK


A 69-year-old South Asian male presented in A+E with hyponatremia. He had pervious history of Lyme Node TB (treated 2014), Asthma and Nasal Polyps. Medication history, patient was taking Fludrocortisone nasal spray for the 30–40 years and Seretide inhaler. Also, CT scans at admission did not identify relapse in Lyme Node TB. Upon investigation he was found to have undetectable morning cortisol (<28 mmols). He was started on Hydrocortisone 10 mg, 5 mg and 5 mg regime, patient denied any symptoms associated with secondary adrenal insufficiency and referred to the Endocrinologist. He underwent a Short Synacthen Test off his Seretide inhaler and Fluticasone nasal spray, the cortisol peeked at 72 mmols and ACTH <5 mmols. LFT’s, U+E’s and thyroid function where in normal limits. Upon further detailed history patient was admitted on taking a ‘herbal’ powdered preparation by sniffing it up his nose for the last 7–8 years which he believed helped him with his nasal polyps/blocked nose. The yellow powder was sent off to toxicology. Toxicology analysis showed the presence of theophylline, chlorpheniramine, paracetamol, bromhexine, diclofenac, prednisolone and many more. Patient was advised to discontinue the herbal preparation we believe this contributed to the cause of Secondary Adrenal Insufficiency. Despite the fact patient was taking steroid longs term patient did not have any Cushingiod features. A DEXA scan was booked to rule out osteoporosis due to long term steroid use. In conclusion a comprehensive drug history should be taken when diagnosing patients considering herbal medication despite the discontinuation prescribed steroid medication.

Article tools

My recent searches

No recent searches.